Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 31, NWS Salt Lake City, UT

September 27, 201813 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Sep 27, 2018, 2:40 PM MDT for 13 counties in Utah. It took effect at Sep 28, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 2:40 PM MDT (20:40 UTC)
In effect from
Sep 28, 2018, 12:00 PM MDT
Expired
Sep 28, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

Counties Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 137 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3611 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS85 KSLC 272040
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
240 PM MDT Thu Sep 27 2018

UTZ479-281200-
/O.NEW.KSLC.FW.W.0031.180928T1800Z-180929T0100Z/
/O.CON.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
Wasatch Mountains-
240 PM MDT Thu Sep 27 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 7 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 12 percent below 6500 ft and
  near 15 percent above 6500 ft.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-492-495-281200-
/O.CON.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
Salt Lake Desert-Central Utah West Desert-
Color Country West Desert-
240 PM MDT Thu Sep 27 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 478...492 AND 495...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ480>484-488-489-493-494-281200-
/O.CON.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Central Utah Mountains-Henry Mountains-
240 PM MDT Thu Sep 27 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 480...481...482...483...484...488...489...
493 AND 494...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains...Fire 
  Weather Zone 481 Western Ashley National Forest...Fire Weather 
  Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern 
  Ashley National Forest...Fire Weather Zone 484 Tavaputs 
  Plateau... Fire Weather Zone 488 Manti National Forest...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 
  Central Utah Mountains and Fire Weather Zone 494 Henry 
  Mountains.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 12 percent below 6500 ft 
  and near 15 percent above 6500 ft.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
353 
WWUS85 KSLC 280924
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
324 AM MDT Fri Sep 28 2018

UTZ482-483-488-282130-
/O.UPG.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
/O.NEW.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
/O.EXA.KSLC.FW.W.0031.180928T1800Z-180929T0100Z/
Western Uintah Basin-Southern Ashley National Forest-
Manti National Forest-
324 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
482...483 AND 488...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...
483 AND 488...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening. A Red Flag
Warning has also been issued from noon to 9 PM MDT Saturday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest and Fire 
  Weather Zone 488 Manti National Forest.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 15 percent. 

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ479-282130-
/O.UPG.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
/O.NEW.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
/O.CON.KSLC.FW.W.0031.180928T1800Z-180929T0100Z/
Wasatch Mountains-
324 AM MDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 479...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 12 percent below 6500 ft 
  and near 15 percent above 6500 ft.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ478-492-495-282130-
/O.UPG.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
/O.NEW.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
Salt Lake Desert-Central Utah West Desert-
Color Country West Desert-
324 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...
492 AND 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ480-481-484-489-493-494-282130-
/O.UPG.KSLC.FW.A.0010.180929T1800Z-180930T0300Z/
/O.NEW.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
Uinta Mountains-Western Ashley National Forest-Tavaputs Plateau-
San Rafael Swell-Central Utah Mountains-Henry Mountains-
324 AM MDT Fri Sep 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 480...481...
484...489...493 AND 494...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains...Fire 
  Weather Zone 481 Western Ashley National Forest...Fire Weather 
  Zone 484 Tavaputs Plateau...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 493 Central Utah Mountains and Fire 
  Weather Zone 494 Henry Mountains.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 12 percent below 6500 ft 
  and near 15 percent above 6500 ft.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
760 
WWUS85 KSLC 282121
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
321 PM MDT Fri Sep 28 2018

UTZ479-482-483-488-290600-
/O.CON.KSLC.FW.W.0031.000000T0000Z-180929T0100Z/
/O.CON.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
Wasatch Mountains-Western Uintah Basin-
Southern Ashley National Forest-Manti National Forest-
321 PM MDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
482...483 AND 488...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 479...482...483 AND 488...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 
  Southern Ashley National Forest and Fire Weather Zone 488 
  Manti National Forest.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 15 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ480-481-484-489-493-494-290600-
/O.CON.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
Uinta Mountains-Western Ashley National Forest-Tavaputs Plateau-
San Rafael Swell-Central Utah Mountains-Henry Mountains-
321 PM MDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 480...481...484...489...493 AND 494...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains...Fire 
  Weather Zone 481 Western Ashley National Forest...Fire Weather 
  Zone 484 Tavaputs Plateau...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 493 Central Utah Mountains and Fire 
  Weather Zone 494 Henry Mountains.

* WINDS...Southwest winds 10 to 20 mph with gusts near 35 mph.

* RELATIVE HUMIDITY...Between 10 and 12 percent below 6500 ft 
  and near 15 percent above 6500 ft.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-492-495-290600-
/O.CON.KSLC.FW.W.0032.180929T1800Z-180930T0300Z/
Salt Lake Desert-Central Utah West Desert-
Color Country West Desert-
321 PM MDT Fri Sep 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 478...492 AND 495...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert and Fire Weather 
  Zone 495 Color Country West Desert.

* WINDS...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Between 10 and 14 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 27, 9:28 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 27, 9:28 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
928 AM MDT Thu Sep 27 2018

.SYNOPSIS...High pressure will keep a dry and stable airmass over
the forecast area through Friday. Southwest winds will increase
Saturday ahead of a grazing storm system that will bring a cold
front through Sunday into early Monday. A significant pattern
change is possible for early next week as tropical moisture
spreads northward into Utah and southwest Wyoming.

&&

.DISCUSSION...Morning satellite analysis has clear skies over Utah
and much of the Great Basin, with a high level stream of clouds
oriented northwest to southeast from northern Montana through
southeast Nebraska. High pressure ridging building in over the
West Coast is driving this jet stream farther east, which is
producing the high clouds across the Northern Plains. Temperatures
today are expected to reach just above seasonal normal. No updates
planned in the short term forecast.

As the upper level flow shifts to the southwest going into the
weekend, winds will increase to become gusty out of the southwest.
This increase in winds with dry conditions in place will likely
lead to critical fire weather conditions on Saturday, and thus the
fire weather watch remains in place. Today's task will be to dig
deeper into the timing of the increase in moisture through the
remainder of the weekend for next week's tropical storm impacts
and whether or not this will lengthen the fire weather impacts
this weekend.

&&

.AVIATION...VFR conditions in place for the KSLC terminal through
the TAF period are expected. Southerly winds in place are expected
to shift to the northwest between 18z and 19z, and should remain
on the lighter side. Winds are then expected to shift to the south
at 03z this evening. No aviation weather concerns today for nearby
airfields.

&&

.FIRE WEATHER (Issued 409 am MDT)...High pressure is keeping a
very dry northwest flow over the area today. Winds may at times
reach critical values during the day today over the mountains of
northern Utah, but the threat will not be widespread. By Friday,
winds will shift to the southwest over the district, becoming
gusty over the weekend. The airmass is expected to remain dry
enough Saturday to support critical fire weather conditions over
much of the area, so a Fire Weather Watch remains in effect. Winds
will remain gusty on Sunday, at least over southern Utah, but
relative humidities will begin to increase as tropical moisture is
drawn northward. This moisture will continue to increase during
the early part of the week, allowing for showers and thunderstorms
with a high potential of wetting rains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Saturday afternoon through Saturday
     evening for UTZ478>484-488-489-492>495.

WY...Ref Flag Warning through 8 PM MDT Thursday for WYZ277.

&&

Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 27, 5:32 AM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
532 AM MDT Thu Sep 27 2018

UTZ001>016-019>021-517-518-WYZ021-281145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
532 AM MDT Thu Sep 27 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible Saturday and
potentially into Sunday due to gusty winds and low humidities.

There will be a chance for locally heavy rain during the early to
middle part of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.